Maryland, 2013Winter Storm and Winter Weather in Maryland, December 14, 2013
December 14, 2013 · NWS LWX · 7 events in 7 counties and zones
Cold air filtered into the Mid Atlantic from the north while low pressure approached from the south. A rain and snow line pushed north and west through the day and snow totals dropped off dramatically across the I-95 corridor.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold air filtered into the Mid Atlantic from the north while low pressure approached from the south. A rain and snow line pushed north and west through the day and snow totals dropped off dramatically across the I-95 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 14, 4:11 AM EST, 49 minutes earlier.
Area forecast discussion, Dec 14, 4:11 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
411 AM EST SAT DEC 14 2013
.SYNOPSIS...
LOW PRESSURE WILL APPROACH TODAY...MOVING TO OUR EAST THIS
EVENING. LOW PRESSURE WILL INTENSIFY AS IT MOVES OFF TO OUR
NORTHEAST SUNDAY. HIGH PRESSURE WILL BUILD OVERHEAD EARLY NEXT
WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
06Z SURFACE MAP SHOWED THAT HIGH PRESSURE HAD MOVED OFF THE EAST
COAST OVERNIGHT...WITH A BACKDOOR COLD FRONT LOCATED OVER
PENNSYLVANIA. MEANWHILE...MULTIPLE LOW CENTERS WERE NOTED OVER THE
MID AND LOWER MISSISSIPPI VALLEY EARLY THIS MORNING...AND THESE
SYSTEMS WILL BE RESPONSIBLE FOR BRINGING SOME WINTRY WEATHER TO
THE CWA TODAY INTO TONIGHT.
BACKDOOR FRONT WILL SLIP SOUTH OF THE MASON DIXON LINE EARLY THIS
MORNING...LIKELY STALLING OVER CENTRAL VIRGINIA INTO THE AFTERNOON.
WHILE THE AIR MASS BEHIND IT ISN/T EXCEPTIONALLY COLD...IT WILL HELP
TO MAINTAIN SOME COLDER AIR NEAR THE SURFACE.
HIGH CLOUDS HAVE ALREADY INCREASED DUE TO WARM ADVECTION ALOFT. AS
WARM ADVECTION AND ISENTROPIC LIFT INCREASE...CEILINGS WILL LOWER
AND PRECIPITATION WILL DEVELOP DURING THE EARLY TO MID MORNING
HOURS. INITIAL PRECIPITATION IS LIKELY TO BE LIGHT BUT IN THE FORM
OF SNOW ACROSS MOST OF THE CWA EXCEPT PERHAPS LOWER SOUTHERN
MARYLAND/ALONG THE LOWER BAY WITH A RAIN/SNOW MIX.
THE RAIN/SNOW LINE WILL EXPAND NORTHWEST THROUGHOUT THE DAY. THERE
MAY BE SOME SLEET MIXED IN OVER THE TRANSITION ZONE AS WELL. AREAS
NEAR THE MASON DIXON LINE AND NORTHWEST PORTION OF THE CWA WILL HANG
ONTO FROZEN PRECIPITATION THE LONGEST AND FOR ALL INTENTS AND
PURPOSES THROUGHOUT THE DAY WHILE PLACES FURTHER SOUTHEAST
TRANSITION TO RAIN. IN ADDITION...MAY START TO SEE SOME FREEZING
RAIN OVER THE CENTRAL SHENANDOAH VALLEY/POTOMAC HIGHLANDS LATE IN
THE AFTERNOON.
RISK OF FREEZING RAIN LOOKS TO INCREASE THIS EVENING NEAR THE MASON
DIXON LINE AND NEAR/WEST OF THE BLUE RIDGE WHERE SURFACE
TEMPERATURES REMAIN AT OR JUST BELOW FREEZING BUT WARMING ALOFT
SHIFTS SNOW/SLEET AREA TO THE NORTH. AREAS ABOVE FREEZING WILL
EXPERIENCE PLAIN RAIN THIS EVENING.
ONLY CHANGE TO WINTER HEADLINES WAS TO INCLUDE GRANT COUNTY IN THE
WARNING DUE TO HIGHER SNOWFALL PREDICTIONS TODAY.
OTHERWISE...WARNINGS AND ADVISORIES REMAIN THE SAME.
NORTHERN LOW FILLS AS IT MOVES INTO OH/PA...WITH THE SOUTHERN LOW
MOVING ACROSS THE SOUTHERN MID ATLANTIC AND BECOMING DOMINANT AS IT
MOVES OFF/UP THE COAST TONIGHT. AS LOW MOVES AWAY...EXPECT PRECIP TO
TAPER OFF FROM SW TO NE OVERNIGHT WITH UPSLOPE PRECIPITATION LIKELY
TO CONTINUE AND CHANGE BACK TO SNOW.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
LOW PRESSURE WILL DEEPEN AND PULL AWAY FROM THE FORECAST AREA ON
SUNDAY. GUSTY WEST TO NORTHWEST WINDS AND BELOW NORMAL
TEMPERATURES WILL FOLLOW DURING THE DAY. UPSLOPE SNOW/SNOW SHOWERS
ARE LIKELY TO DEVELOP OVER THE WESTERN SLOPES OF THE ALLEGHENY
FRONT WITH LIGHT ACCUMULATIONS POSSIBLE. WIND SPEEDS WILL
GRADUALLY DIMINISH SUNDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM
THE WEST. OVERNIGHT LOWS IN THE TEENS TO THE 20S EXPECTED.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL REMAIN OVER THE MIDDLE ATLANTIC REGION MONDAY
INTO EARLY TUESDAY BEFORE A WEAK AREA OF LOW PRESSURE AND FRONT
MOVE ACROSS DURING THE DAY. THE FRONT WILL BRING A RE-ENFORCING
SHOT OF COLD AIR ACROSS THE REGION. WILL HOLD ON TO LOW POPS OVER
PORTIONS OF THE WESTERN SLOPES OF THE ALLEGHENY FRONT AS UPSLOPE
SNOW SHOWERS COULD DEVELOP.
HIGH PRESSURE RETURNS FOR THE MIDDLE TO LATTER PART OF THE WEEK
BEFORE RIDGING OFF THE MIDDLE ATLANTIC COAST. THIS PATTERN WILL
FINALLY BRING A MODERATION IN TEMPERATURES INTO THE 40S AND 50S
ON FRIDAY. THE NEXT FRONT COULD BEGIN TO APPROACH FROM THE WEST
FRIDAY NIGHT.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
HIGH CLOUDS HAVE MOVED IN...AND EXPECT CIGS TO LOWER NEAR 5K FT BY
SUNRISE AS MOISTURE INCREASES. PRECIPITATION IS EXPECTED TO DEVELOP
EARLY-MID MORNING...AND PRECIPITATION ONSET IS MOST LIKELY TO BE IN
THE FORM OF SNOW WITH VSBYS QUICKLY DROPPING INTO IFR. EXPECT
PRECIPITATION TO TRANSITION TO RAIN THROUGH THE DAY FROM SE TO NW.
DURING THE TRANSITION...SOME SLEET MAY OCCUR AS WELL BUT BY THE END
OF THE DAY ALL TERMINALS EXCEPT FOR MRB LOOK TO BE RAIN...AND RAIN
COULD BE MODERATE TO HEAVY FOR A PERIOD INTO THE EVENING. AS LOW
PRESSURE MOVES AWAY...CONDITIONS SHOULD IMPROVE LATE TONIGHT/EARLY
SUNDAY.
MOSTLY VFR CONDITIONS EXPECTED THROUGH FRIDAY. GUSTY WEST TO
NORTHWEST WINDS EXPECTED SUNDAY. PATCHY FOG POSSIBLE OVERNIGHT
SUNDAY INTO MONDAY WHERE WINDS GO LIGHT AND RESIDUAL SNOW
PACK/MOIST GROUND REMAIN.
&&
.MARINE...
EASTERLY FLOW INCREASING LATE TODAY/THIS EVENING AS LOW PRESSURE
APPROACHES. CONTINUE SCA IN EFFECT DURING THIS TIME. THERE COULD BE
A BRIEF LULL IN SCA CONDITIONS LATE TONIGHT AS LOW PASSES BY BUT
BEHIND THE LOW NORTHWEST WINDS ARE EXPECTED TO INCREASE AGAIN.
SMALL CRAFT CONDITIONS MAY BE POSSIBLE SUNDAY AS LOW PRESSURE
DEEPENS AND MOVES AWAY FROM THE MIDDLE ATLANTIC REGION. HIGH
PRESSURE WILL FOLLOW MONDAY INTO EARLY TUESDAY WITH WINDS BELOW
SCA. WINDS MAY APPROACH SCA LATE NEXT WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER STORM WARNING UNTIL 1 AM EST SUNDAY FOR MDZ003>005-501-
502.
WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 1 AM EST
SUNDAY FOR MDZ006-007-009>011.
VA...WINTER WEATHER ADVISORY UNTIL 1 AM EST SUNDAY FOR VAZ025>031-
036>040-503-504.
WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 1 AM EST
SUNDAY FOR VAZ042-501.
WV...WINTER STORM WARNING UNTIL 1 AM EST SUNDAY FOR WVZ050>052-
501>504.
WINTER WEATHER ADVISORY UNTIL 1 AM EST SUNDAY FOR WVZ053-055-
505-506.
MARINE...SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM EST
SUNDAY FOR ANZ530>543.
&&
SYNOPSIS...KRW
NEAR TERM...BPP
SHORT TERM...KRW
LONG TERM...KRW
AVIATION...BPP/KRW
MARINE...BPP/KRWHazardous weather outlook, Dec 14, 4:11 AM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
411 AM EST SAT DEC 14 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
141315-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
411 AM EST SAT DEC 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR THE NORTHERN
SUBURBS OF BALTIMORE. PLEASE REFER TO THE WINTER WEATHER MESSAGE
WBCWSWLWX FOR FURTHER DETAILS.
A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR
THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE INTO
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE RELAY
SNOW AND ICE REPORTS TO THE NATIONAL WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-141315-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
411 AM EST SAT DEC 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT THROUGH LATE THIS EVENING FOR
PORTIONS OF NORTH CENTRAL AND WESTERN MARYLAND AND THE EASTERN
WEST VIRGINIA PANHANDLE.
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH LATE THIS EVENING
FOR THE SOUTHERN POTOMAC HIGHLANDS...THE CENTRAL SHENANDOAH VALLEY
AND NORTH CENTRAL VIRGINIA.
PLEASE REFER TO THE WINTER WEATHER MESSAGE WBCWSWLWX FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY SNOW AND ICE REPORTS TO THE NATIONAL WEATHER SERVICE.
Winter Storm, Extreme Western Allegany
- When
- December 14, 5:00 AM EST to 8:00 PM EST
- Where
- Extreme Western Allegany forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
Snow accumulations of 5 inches were measured at Eckhart Mines.
Winter Weather, Central and Eastern Allegany
- When
- December 14, 5:00 AM EST to 8:00 PM EST
- Where
- Central and Eastern Allegany forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
Snow accumulations of 3 inches were measured at La Vale.
Winter Weather, Washington
- When
- December 14, 5:00 AM EST to 8:00 PM EST
- Where
- Washington forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.604, -77.814 (the zone’s center; the record gives no point)
Snow accumulations of 2 inches were measured at Hagerstown.
Winter Weather, Harford
- When
- December 14, 6:00 AM EST to 5:00 PM EST
- Where
- Harford forecast zone
- Reported by
- Trained Spotter
Snow accumulations of two inches were measured at surrounding locations.
Winter Weather, Frederick
- When
- December 14, 6:00 AM EST to 5:00 PM EST
- Where
- Frederick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
Snow accumulations of two inches were measured at Emmitsburg.
Winter Weather, Carroll
- When
- December 14, 6:00 AM EST to 5:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.563, -77.022 (the zone’s center; the record gives no point)
Snow accumulations of three inches were measured at Manchester.
Winter Weather, Northern Baltimore
- When
- December 14, 6:00 AM EST to 5:00 PM EST
- Where
- Northern Baltimore forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
Snow accumulations of 2 inches were measured at Baldwin.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Pennsylvania, December 14 to 15, 20132 deaths · 1 injured · 36 events
- Winter Weather in Washington, December 14, 20131 death · 1 event
- Tornado and Hail in Florida, December 14, 2013$5.0 million · EF1 · 3 events
- Heavy Snow in Ohio, December 14, 2013$675,000 · 5 events
- Winter Storm and Winter Weather in Vermont, December 14 to 15, 2013$135,000 · 16 events
- Heavy Snow in Pennsylvania, December 14 to 15, 2013$200,000 · 2 events
- Winter Storm and Winter Weather in New York, December 14 to 15, 2013$75,000 · 9 events
- Winter Storm in New York, December 14 to 15, 2013$65,000 · 8 events
- High Wind in Alaska, December 14, 2013$80,000 · 60 kt wind · 1 event
- Winter Storm and Winter Weather in New Jersey, December 14 to 15, 20134 injured · 12 events
- Winter Storm and Heavy Snow in New York, December 14 to 15, 201327 events
- Winter Weather in West Virginia, December 14, 2013$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491125, 491130, 491131, 491132, 491133, 491134, 491135.